Last updated: November 28, 2022
On Tuesday, November 9th, the U.S. Food and Drug Administration (FDA) announced that a dangerous animal tranquilizer—often used to sedate horses before surgery and as a painkiller—is increasingly being found in the illicit drug supply. It noted in the warning that healthcare workers should look out for patients who may have been exposed to the veterinary medication, xylazine. However, as its side effects resemble those linked to opioid use, that’s not something that can be determined by sight alone.
In its news release, the FDA also stressed that xylazine may not respond to naloxone, which can temporarily reverse the effects of an opioid overdose. Additionally, healthcare professionals were warned not to administer reversal agents used for xylazine. The reason is that, like the drug itself, the reversal agents are only approved for use in animals. It’s unknown if they are safe—or effective, for that matter—in humans. If a patient isn’t responding to the naloxone, it’s likely they have been exposed to xylazine.
Where did it come from?
Xylazine is an α2-adrenergic receptor agonist. These types of drugs have been around for decades and are successfully used to treat patients with hypertension. It’s also prescribed to those withdrawing from long-term abuse of drugs or alcohol. As stated above, Xylazine has never been approved for human use though.
It was created back in 1962 by the Bayer Company. According to the Drug Enforcement Administration (DEA), it was studied for potential use in humans but clinical trials were terminated due to its severe hypotension and central nervous system depressant effects.
A particularly horrific side effect is gaping skin wounds that spread and worsen over time. The FDA specifically mentioned this fact in a letter sent out to healthcare professionals across the United States:
“Repeated exposure to xylazine, by injection, has been associated with severe, necrotic skin ulcerations that are distinctly different from other soft-tissue infections (e.g., cellulitis, abscesses) often associated with injection drug use. These ulcerations may develop in areas of the body away from the site of injection.”
Someone needs to get that information out to the drug users. It could be enough of a catalyst to keep someone from ever knowingly ingesting an animal tranquilizer in search of the ultimate high.
Other side effects include:
- Blurred vision
- Respiratory depression
The drug carries a high risk of overdose. The main effect of xylazine is heavy sedation, so its likely the person who has overdosed will be unresponsive. Other signs can include blue or greyish skin and extremely slow breathing and heart rate. Medical attention should be sought immediately.
Drug cocktails are a dangerous mix
People who purchase drugs on the street are often buying what they think is the “pure” form of their drug of choice. Truth be told though, far more often than not, they’re purchasing a mixture of several types of drugs that are being marketed as, say, heroin, for example. Of course, the users have no idea and are ingesting a mixture of dangerous substances and, while they may experience an intense rush of electrifying feelings, they’re also at an increased risk of overdose.
Xylazine is mainly mixed with opioids to produce a more intense high. It has also been found mixed into methamphetamine and cocaine. As crazy as it may sound, though, this drug is sold outright on the street. It’s common for heroin, fentanyl, and cocaine abusers to include xylazine as one of their drugs of choice.
It can be swallowed, inhaled, smoked, snorted, or injected into the body. The drug takes effect rapidly—within minutes—and the effects last up to eight hours or longer. It is dependent upon the dose, how it was ingested, and whether or not it was mixed with other drugs.
Street names for the drug include:
- Tranq dope
- Philly dope
- Zombie drug
Stopping xylazine abruptly risks the onset of withdrawal symptoms which can include:
- Feelings of unease
- Rapid heart rate
- High blood pressure
Enacting the buddy system
In an attempt to curb the growing number of deaths by overdose in relation to xylazine, some city governments across the nation are informing the public about the danger of unknowingly ingesting it. They want to make sure addicts realize that these extremely dangerous drugs are being found in other drugs, such as methamphetamine, cocaine, and opioids.
Moreover, they’re encouraging drug addicts to use the buddy system so if one person overdoses, there will be someone right there who can reach out for help. Unfortunately, however, administering naloxone may not have any effect because the animal tranquilizer doesn’t respond to it.
Perhaps it will be the catalyst that causes the person—and their buddy—to reach out for help. Kicking a drug addiction is tough, but it’s possible. Moreover, overdosing—or watching your friend experience one—may give them the resolve they need to succeed.